Cold/Wind Chill, Brown
- When
- January 20, 10:00 PM CST to January 21, 2:00 AM CST
- Where
- Brown forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Brisk northwest winds brought bitterly cold arctic air into Wisconsin. A Green Bay man died of hypothermia outside his home early on the morning of January 21st.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Brisk northwest winds brought bitterly cold arctic air into Wisconsin. A Green Bay man died of hypothermia outside his home early on the morning of January 21st. Temperatures were in the single digits with wind chills of 10 below to 15 below zero. The man was wearing inadequate clothing for the weather and died from prolonged exposure to the cold, according to Green Bay Police. Preliminary results indicated that alcohol was a factor in his death. The estimated time of death was approximately 2 AM CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jan 20, 5:12 PM CST, 4 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 512 PM CST SUN JAN 20 2013 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND MONDAY. LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW ARCTIC HIGH PRESSURE BUILDING SOUTHEAST ACROSS THE NORTHERN AND CENTRAL PLAINS BENEATH NORTHWEST FLOW ALOFT. EMBEDDED SHORTWAVE TROUGH WITHIN THIS NW FLOW IS MOVING OVER WESTERN LAKE SUPERIOR EARLY THIS AFTERNOON AND IS HELPING TO PRODUCE SNOW SHOWERS AND FLURRIES OVER NORTHERN MINNESOTA WHICH ARE PUSHING INTO NORTHWEST WISCONSIN. THE NEXT PUSH OF BITTERLY COLD ARCTIC AIR EXISTS BEHIND THIS SHORTWAVE WHERE TEMPERATURES REMAIN BELOW 0F. FORECAST CONCERNS INCLUDE SMALL PRECIP CHANCES THIS EVENING...THEN TEMPERATURES AND ASSOCIATED HEADLINES. TONIGHT...THE SHORTWAVE TROUGH WILL MOVE ACROSS THE UPPER PENINSULA OVER THE REST OF THE AFTERNOON AND EARLY THIS EVENING. TAIL OF THE VORT MAX WILL PUSH AN AREA OF CLOUDS AND FLURRIES ACROSS THE AREA LATE THIS AFTERNOON AND THIS EVENING. HAVE ADDED THE CHANCE OF FLURRIES TO THE FORECAST. LOW LEVEL WINDS LOOK TOO WESTERLY FOR LAKE EFFECT SNOW TO BE MUCH OF AN ISSUE FOR VILAS COUNTY. BUT WITH ENHANCEMENT FROM THE SHORTWAVE THIS EVENING...WILL KEEP A CHANCE OF SNOW SHOWERS OVER VILAS AND ACCUMS LESS THAN A HALF INCH. TIMING THE DEPARTURE OF THE CLOUDS IS DIFFICULT SINCE RH IN THE 900-800MB LAYER REMAINS FAIRLY HIGH. SATELLITE IMAGERY SHOWS CLEARING TAKING PLACE OVER NORTHERN MINNESOTA AND ONTARIO...SO THINK SKIES WILL AT LEAST PARTIALLY CLEAR FROM WEST TO EAST AFTER MIDNIGHT TONIGHT. TEMPERATURES WERE FIRMLY IN THE TEENS BELOW ZERO OVER NORTHERN MINNESOTA THIS MORNING. WILL HAVE COMPARATIVELY MORE WIND THAN FARTHER WEST...BUT STILL THINK WILL REACH IN THE LOW TEENS BELOW ZERO OVER NORTH-CENTRAL WISCONSIN. WITH NW WINDS 7-12 KTS TONIGHT...WIND CHILL READINGS WILL APPROACH 20 BELOW OVER NORTH-CENTRAL WISCONSIN AROUND 06Z...AND OVER THE FOX VALLEY BY 10Z. WILL BEGIN THE NEW WIND CHILL HEADLINES AT THOSE TIMES. MONDAY...NORTHWEST WINDS WILL CONTINUE TO POUR BITTERLY COLD ARCTIC AIR ACROSS THE REGION...DROPPING 850MB TEMPS TO 28-29C BELOW ZERO. ANOTHER WEAK SHORTWAVE WILL BE SWINGING ACROSS THE STATE. SOME FLURRIES OR LIGHT SNOW NORTH OF LAKE WINNIPEG WITH THIS FEATURE AND WILL ADD TO THE FORECAST OVER NORTH-CENTRAL AND CENTRAL WISCONSIN. NW WINDS WILL REMAIN BREEZY...AND TEMPS WILL STRUGGLE TO REACH ABOVE 0F. WIND CHILL READINGS MAY BRIEFLY RISE ABOVE ADVISORY CRITERIA FOR A FEW HOURS DURING THE AFTERNOON OVER THE FOX VALLEY AND ADJACENT TO GREEN BAY. BUT HEADLINES WILL HAVE TO BE ISSUED AGAIN BY 23-24Z...SO WILL JUST RUN HEADLINES THROUGH MONDAY NIGHT. HIGHS RANGING FROM 6 BELOW OVER N-C WISCONSIN...TO ABOUT 6 ABOVE NEAR LAKE MICHIGAN. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. COLD ARCTIC AIR INTRUSION WILL CONTINUE TO GRAB THE HEADLINES FOR THE FIRST HALF OF THE WEEK. AN ONGOING WIND CHILL ADVISORY EXPECTED OVER WESTERN AREAS TROUGH TUESDAY NOON. THE REST OF THE FORECAST AREA INCLUDING THE LAKESHORE REGION WILL BE ADDED STARTING MONDAY EVENING AND LASTING THROUGH NOON AS WELL AS THE CORE OF THE COLDEST AIR FILTERS OVER THE AREA. MATTER OF FACT...LATER SHIFTS MAY POSSIBLY NEED TO UPGRADE TO A WIND CHILL WARNING OVER PORTIONS OF NORTHERN AND PARTS OF CENTRAL WISCONSIN MONDAY NIGHT. RESURGENT COLD AIR AND NORTHWEST WINDS WILL CONTINUE LAKE EFFECT SNOW SHOWERS FAR NORTH BUT DRY AIR MASS AND LOW INVERSIONS WILL LIKELY LIMIT PLUME DEVELOPMENT. WINDS WILL BE ON THE DECREASE LATER TUESDAY INTO WEDNESDAY AS A COLD HIGH PRESSURE SYSTEM SETTLES OVER THE AREA. LAKE EFFECT SNOW SHOWERS END AS WINDS TURN MORE SOUTHWEST...BUT ANOTHER COLD NIGHT EXPECTED WITH THE LIGHTER WINDS UNDER THE HIGH PRESSURE SYSTEM. MIN TEMPERATURES WILL BE IMPACTED BY CLOUDS THROUGH WEDNESDAY...BUT GUIDANCE TENDS TO OVERDUE THE CLOUDS AT TIMES DUE TO THE RELATIVE EASE TO SATURATE A COLD DRY AIR MASS. WITH SUCH A COLD AIR MASS DROPPING IN FOR THE FIRST HALF OF THE WEEK...YOU WONDER HOW COLD IT COULD HAVE BEEN WITH A FRESH DEEP SNOW COVER. WITH THE LIMITED SNOW COVER...THE ARCTIC AIR WILL DRIVE AREA FROST DEPTHS DEEPER THIS WEEK. WEAK WAA STARTS ON WEDNESDAY AS A SHORT WAVE TROUGH DROPS INTO THE NORTHERN GREAT LAKES REGION. MORE WIDESPREAD CLOUDS IN THE BAROCLINIC ZONE FROM MT TO THE OHIO VALLEY TODAY MAY EDGE NORTH INTO PARTS OF CENTRAL WISCONSIN WEDNESDAY AND CONTINUE TO SPREAD NORTH THROUGH THURSDAY. LIGHT SNOW REMAINS IN THE FORECAST LATER IN THE WEEK AS A CLIPPER SYSTEM DROPS INTO THE REGION AND PHASES WITH SOME SOUTHERN STREAM ENERGY SOUTH AND EAST OF THE AREA. LAKE EFFECT POTENTIAL INCREASES AGAIN THURSDAY NIGHT AND FRIDAY AS CAA WITH NORTHWEST WINDS DEVELOP IN THE WAKE OF THE CLIPPER SYSTEM. ANY LAKE EFFECT SNOW WILL END FRIDAY NIGHT AS A MODERATING TEMPERATURE PATTERN STARTS WITH A RETURN TO A ZONAL FLOW WITH WAA FOR THE WEEKEND. && .AVIATION...FOR 00Z TAF ISSUANCE. PATCHES OF CLDS AND SOME FLURRIES WL STREAM SE FM TIME TO TIME UNDER COLD NWLY FLOW ALOFT. EXPECT PRIMARILY VFR CONDITIONS. SKOWRONSKI && .GRB WATCHES/WARNINGS/ADVISORIES... WIND CHILL ADVISORY FROM 4 AM MONDAY TO NOON CST TUESDAY FOR WIZ013-020-021-031-037>039-045-048-049-073-074. WIND CHILL ADVISORY FROM 6 PM MONDAY TO NOON CST TUESDAY FOR WIZ022-040-050. WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST TUESDAY FOR WIZ005-010>012-018-019-030-035-036. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 250 PM CST SUN JAN 20 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 250 PM CST SUN JAN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT DANGEROUS WIND CHILLS ARE EXPECTED TONIGHT WITH READINGS IN THE 20 TO 30 BELOW ZERO RANGE. A WIND CHILL ADVISORY HAS BEEN POSTED FOR MOST LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY ARCTIC AIR WILL REMAIN ENTRENCHED ACROSS THE AREA THROUGH AT LEAST THE MIDDLE OF THE WEEK. WIND CHILL VALUES WILL FALL OR REMAIN IN DANGEROUSLY COLD LEVELS MONDAY INTO TUESDAY. A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LMZ521-522-541>543-212100- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 250 PM CST SUN JAN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TDH/MPC
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Brown | 2013-01-21 | 38 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427488.